Paxlovid mouth: What is it and how to get rid of it
- In December 2021 and January 2022, the United States, United Kingdom, and European Medicines Agency approved the use of Paxlovid for treating certain people with COVID-19.
- Some COVID-19 patients have reported experiencing a side effect causing them to have a very bad taste in their mouth while taking the medication.
- Medical professionals state the importance of patients continuing the full course of their Paxlovid regimen, despite this side effect.
In December 2021, the Food and Drug Administration granted emergency use authorization (EUA) for the use of Paxlovid (nirmatrelvir and ritonavir tablets co-package for oral use) to treat COVID-19.
Since then, there have been increasing reports of patients experiencing a side effect of the medication called “Paxlovid mouth.”
According to recent accounts in media reports and on social media, this side effect leaves patients with an extremely bad taste in their mouths while taking the drug.
What is Paxlovid?
Paxlovid is a drug manufactured by Pfizer Laboratories. In addition to having EUA status in the United States, Paxlovid was approved for use in the United Kingdom in December 2021 and in Europe in January 2022.
Under the FDA’s EUA, doctors can use Paxlovid to treat mild-to-moderate COVID-19 in adults and children ages 12 and older who weigh at least 40 kilograms, or about 88 pounds. Candidates for the medication must also have a positive SARS-CoV-2 test and have a high risk of progressing to severe COVID-19, possibly resulting in hospitalization or death.
Paxlovid is an antiviral medication combining two medications to combat COVID-19. Nirmatrelvir helps stop the SARS-CoV-2 virus from duplicating itself within the body. And ritonavir — a drug originally approved by the FDA for the treatment of HIV infection in adults and children — slows down the body’s breaking down of nirmatrelvir, allowing it to stay in the body longer.
What causes ‘Paxlovid mouth’?
One potential side effect of Paxlovid is dysgeusia. Dysgeusia is a condition where a person experiences a constant bad taste in their mouth. The bad taste is normally metallic, bitter, salty, or rancid. This condition can also affect the way food and beverages taste when eating and drinking.
Results from the Phase 2/3 clinical trial of Paxlovid reported that out of the 1,120 patients receiving the medication, almost 6% experienced dysgeusia as a side effect.
What might cause this type of reaction to Paxlovid? Dr. Raphael Kellman, physician of integrative and functional medicine at Kellman Wellness Center in New York, said it may be related to an inflammatory response, and it can also be related to receptor malfunction.
“It can affect the receptors and nutrient levels as well, leading to these types of symptoms,” he explained to MNT.
“[Dysgeusia is] not limited to [Paxlovid]. We’ve seen this in other antivirals, but it’s not as widely reported.”
— Dr. Raphael Kellman
Can ‘Paxlovid mouth’ affect your overall health?
“Aside from the unpleasant experience, the bad taste is not considered harmful by itself and resolves soon after completing the medication, as the medication gets processed out of the body,” explained Dr. Jimmy Johannes, pulmonologist and critical care medicine specialist at MemorialCare Long Beach Medical Center in Long Beach, CA.
According to Dr. David Cutler, family medicine physician at Providence Saint John’s Health Center in Santa Monica, CA, the real danger this side effect potentially poses to a person’s overall health is that the frequency and degree of disturbance caused by dysgeusia results in many people stopping their Paxlovid treatment course prematurely, before the full five days of prescribed therapy.
“It is not known what the impact of stopping Paxlovid early might be,” Dr. Cutler told MNT.
“Most likely, people who are at high risk of COVID complications would be more vulnerable to hospitalization and death from COVID if they stopped Paxlovid early, but this has not been proven. Those who are at low risk of complications probably have little to lose by stopping early, because they had little chance of hospitalization or death to begin with,” he said.
“Once you start taking it, you want to really take it to a point where you’ll eradicate the virus because otherwise, it could mutate, and it could then become more problematic.”
— Dr. Raphael Kellman
“That’s the same thing with taking antibiotics for bacterial infection. If you’re going to start it then you need to do it right, otherwise, don’t do it at all because you can make the problem even worse. With antibiotics and antivirals, it’s either all or nothing,” Dr. Kellman added.
How can you get rid of ‘Paxlovid mouth’?
Dr. Kellman said he always recommends people taking Paxlovid take zinc as well.
“It has a number of different immune benefits, and it also helps with sense of taste and smell,” he explained. “Whenever you’re taking an antiviral or an antibacterial medication, I would recommend taking a probiotic as well.”
Dr. Johannes recommended using mints and gum to help distract from any unpleasant flavor.
“People experiencing this may need to try different foods, drinks, or candies to see what can make it less unpleasant,” he added. “It is worth keeping in mind that it goes away soon after completing the 5-day Paxlovid course.”
Dr. Cutler stressed the decision to initiate Paxlovid therapy is complex, and a person must consider all the potential benefits, risks, and options before deciding on the best course of action.
“In addition to ‘Paxlovid mouth’ there are many other risks to taking Paxlovid,” he said.
“Diarrhea is common, as well as other gastrointestinal symptoms like nausea, vomiting, and liver toxicity. There are many medications which have adverse interactions with Paxlovid. People with significant kidney or liver dysfunction should not take Paxlovid. And there is the issue of COVID ‘rebound’ after Paxlovid treatment where the infection initially resolves and then reappears a week or so later,” he detailed.
“There is no known treatment for ‘Paxlovid mouth,’ but there are many reasons for caution before initiating Paxlovid therapy,” Dr. Cutler continued.
“Every effort should be made to complete the five-day course of treatment in order to avoid serious complications from COVID. Since ‘an ounce of prevention is worth a pound of cure,’ the best way to avoid ‘Paxlovid mouth’ is to avoid COVID through vaccination, masking, and other proven preventive measures.”
— Dr. David Cutler
Source: Read Full Article